Georgia, 2011

Hail and Damaging Winds in Georgia, June 24, 2011

June 24, 2011 · NWS FFC · 25 events in 16 counties and zones

A persistent and strong subtropical ridge centered across the Southern Plains continued to provide Georgia with an unstable northwest flow aloft. A series of upper-level disturbances were embedded within the flow, each generating rounds of thunderstorms across the Tennessee Valley which progressively moved southeast into Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$471,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A persistent and strong subtropical ridge centered across the Southern Plains continued to provide Georgia with an unstable northwest flow aloft. A series of upper-level disturbances were embedded within the flow, each generating rounds of thunderstorms across the Tennessee Valley which progressively moved southeast into Georgia. This pattern remained in place through much of June and into early July, for that matter. A quasi-stationary front extended westward from the Carolinas and Tennessee westward into Oklahoma. Numerous convective outflow boundaries were noted throughout the Tennessee Valley and the Carolinas. A complex of thunderstorms moved into north Georgia during the mid-afternoon and steadily propagated southward into central Georgia during the evening before diminishing. Many reports of damaging wind and some hail were reported during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 24, 12:52 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 24, 12:52 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
152 PM EDT FRI JUN 24 2011

.PREV DISCUSSION... /ISSUED 948 AM EDT FRI JUN 24 2011/

UPDATE...
HAVE TRANSITIONED TO NORTHWEST FLOW ALOFT AND WILL SEE EMBEDDED
SHORTWAVES AFFECTING THE CWA THROUGH AT LEAST THE EARLY PART OF
THE WEEKEND. SHORTWAVE WILL MOVE INTO NORTHWEST GEORGIA THIS
AFTERNOON AND EXPECTING THIS TO BE THE BEST AREA FOR POPS TODAY.
WITH SOME LIGHT SHOWERS ALREADY NOTED IN TENNESSEE...INCREASED
POPS AFTER 11 AM TO A SLIGHT CHANCE ACROSS THE NORTH. ALSO
INCREASED GENERALLY THE SAME AREA TO A CHANCE FOR THE AFTERNOON.

LOW CLOUDS ARE HANGING ON THIS MORNING AND UPDATED TO INCREASE
CLOUD COVERAGE THIS MORNING BUT DECREASE IT THIS AFTERNOON...SO
MOSTLY CLOUDY THIS MORNING SHOULD GIVE WAY TO MOSTLY SUNNY THIS
AFTERNOON.

11

PREV DISCUSSION... /ISSUED 733 AM EDT FRI JUN 24 2011/

SHORT TERM /TODAY THROUGH SUNDAY/...
CURRENT SATELLITE LOOP SHOWS A LARGE MOISTURE PLUME EXTENDING FROM
JUST OFF THE NEW ENGLAND COAST...DOWN INTO THE CENTRAL GULF OF
MEXICO...AND ACROSS CENTRAL MEXICO. THIS PLUME IS STRETCHING
ACROSS GA BRINGING IN LOW TO MID LEVEL CLOUDS ACROSS THE STATE
THIS MORNING. A BROAD UPPER LEVEL TROUGH AFFECTING MOST OF THE
EASTERN U.S. WILL SWING EAST AS THE MAIN UPPER LEVEL LOW ROTATES
NORTHEASTWARD INTO CANADA. THE UPPER LEVEL FLOW BECOMES A BIT MORE
NORTHWESTERLY ALLOWING A SERIES OF WEAK WAVES TO MOVE SE OUT OF
THE NORTHERN AND CENTRAL PLAINS THROUGH THE WEEKEND. THE MAIN
SHORTWAVE WILL STAY NORTH OF THE AREA THROUGH SUNDAY...BUT CANT
RULE OUT SOME DIURNALLY DRIVEN ISOLATED CONVECTING ACROSS THE STATE
TODAY AND SATURDAY. EXPECTING TEMPS TO BE A BIT WARMER TODAY...BUT
IT WILL DEPEND ON JUST HOW FAST THE LOW CLOUDS CAN BURN OFF AS TO
JUST HOW WARM IT WILL GET. THINKING WILL KEEP SOME CLOUDS OVER THE
AREA PRETTY MUCH ALL DAY BUT SHOULD START TO SEE THEM THIN SOME BY
LATE AFTERNOON. IF THIS HAPPENS COULD SEE TEMPS IN THE UPPER 80S TO
LOWER 90S TODAY. MAIN MOISTURE PLUME SHOULD MOVE EAST OF THE AREA
SAT ALLOWING CLOUDS TO MOVE EAST OF THE AREA AS WELL. SHOULD SEE
TEMPS MAINLY IN THE 90S SAT AND SUN.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL NORTHWESTERLY FLOW CONTINUES THROUGH THE BEGINNING OF
NEXT WEEK...BUT AN UPPER LEVEL RIDGE BUILDS EAST OUT OF TEXAS AND
PUSHES ITS WAY INTO GA MON NIGHT. THIS RIDGE PUSHES THE MAIN AREA
OF NW MOISTURE FLOW EAST OF THE STATE. AT THE SAME TIME THE MODELS
ARE SHOWING WHAT APPEARS TO BE THE FIRST TROPICAL WAVE DEVELOPING
OVER THE YUCATAN PENINSULA TUE AND PUSHING IT WEST INTO THE TX/MX
GULF COAST BY THU. BOTH THE GFS AND ECMWF SHOW THIS WAVE
DEVELOPING. THEY ARE A BIT DIFFERENT ON TIMING...LOCATION...AND
INTENSITY...BUT THEY BOTH SHOW THE UPPER LEVEL RIDGE OVER TX
KEEPING THE BEST MOISTURE SOUTH OF OUR AREA. BOTH GFS/ECMWF ALSO
CONTINUE TO SHOW THERE WILL STILL BE ENOUGH MOISTURE AROUND FOR
DIURNALLY DRIVEN CONVECTION. WILL CONTINUE WITH LOW CHANCE TO
SLIGHT CHANCE POPS THROUGH DAY 7. DAY TIME HIGHS WILL BE MAINLY IN
THE 90S THROUGH DAY 7 ALSO.

&&

.AVIATION...
18Z UPDATE...
MAIN FORECAST CONCERN THIS PERIOD IS DEVELOPING CONVECTION OVER
PORTIONS OF NORTH GEORGIA. CONVECTIVE MODELS SHOWING STORMS
HOLDING TOGETHER AND PUSHING INTO ATL TAF SITES BETWEEN 22-00Z.
OTHERWISE VFR CONDITIONS ANTICIPATED...WITH WEST TO NORTHWEST
WINDS. WIND SPEEDS WILL DIMINISH OVERNIGHT TO NEAR 5KTS...
INCREASING ONCE AGAIN TOMORROW AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE IN WINDS...CIGS...VISIBILITIES.
MEDIUM CONFIDENCE IN CONVECTION/WEATHER.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  69  97  68 /  30  40  40  30
ATLANTA         89  72  94  72 /  40  40  40  30
BLAIRSVILLE     83  64  87  63 /  40  20  40  30
CARTERSVILLE    90  65  93  64 /  40  40  40  30
COLUMBUS        91  72  95  72 /  20  30  40  30
GAINESVILLE     90  70  92  69 /  40  40  40  30
MACON           93  72  95  70 /  20  30  40  30
ROME            89  67  95  66 /  40  40  40  30
PEACHTREE CITY  90  67  94  66 /  30  40  40  30
VIDALIA         91  73  94  73 /  20  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jun 24, 2:00 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI JUN 24 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
300 PM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON.
ISOLATED THUNDERSTORMS MAY BE SEVERE IN NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL CONTINUE TO MOVE INTO NORTH
GEORGIA THIS AFTERNOON AND THEN REMAIN STATIONARY TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
DAMAGING WINDS...LARGE HAIL AND CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
DAYTIME HEATING WILL AID IN THUNDERSTORM DEVELOPMENT AHEAD OF THE
SURFACE BOUNDARY THIS AFTERNOON. CAPE VALUES WILL INCREASE TO 1500 TO
2000 WITH LIFTED INDEX VALUES FALLING TO NEAR -4.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 24, 12:44 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT FRI JUN 24 2011

GAZ006>008-015-241830-
144 PM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN UNION...
LUMPKIN...FANNIN AND GILMER COUNTIES UNTIL 230 PM EDT...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ELLIJAY TO JONES MILL TO BIG FROG
MOUNTAIN...MOVING EAST AT 35 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS UNION...
LUMPKIN...FANNIN AND GILMER COUNTIES THROUGH 230 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE EAST ELLIJAY...ELLIJAY...
MOUNTAINTOWN...HIGDON...COLWELL...JONES MILL...BLUE RIDGE...CHERRY
LOG...ROY...MINERAL BLUFF...PISGAH...LOVING...MORGANTON...MARION AND
HEMP.

&&

LAT...LON 3489 8387 3452 8391 3459 8419 3462 8419
      3460 8422 3460 8425 3467 8459 3497 8456
TIME...MOT...LOC 1742Z 280DEG 31KT 3481 8444
Special weather statement, Jun 24, 1:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
204 PM EDT FRI JUN 24 2011

GAZ009-241830-
204 PM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TOWNS COUNTY UNTIL 230 PM EDT...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TATE CITY...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TOWNS
COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE PLUM ORCHARD GAP SHELTER...TITUS AND TATE CITY.

&&

LAT...LON 3499 8354 3495 8354 3494 8355 3493 8359
      3492 8359 3491 8360 3493 8366 3499 8364
      3500 8355
TIME...MOT...LOC 1804Z 287DEG 24KT 3497 8355
Special weather statement, Jun 24, 1:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT FRI JUN 24 2011

GAZ006-008-009-015-016-241915-
230 PM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN WHITE...UNION...TOWNS...LUMPKIN AND FANNIN COUNTIES UNTIL 315 PM
EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARGRET...MOVING EAST AT 35 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHITE...
UNION...TOWNS...LUMPKIN AND FANNIN COUNTIES THROUGH 315 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CAMP MERRILL...HAWK
MOUNTAIN SHELTER...JONES CREEK...STOVER CREEK SHELTER...DIAL...
HURST...LOVING...GOOCH MOUNTAIN SHELTER...OWLTOWN...BLAIRSVILLE...
SUCHES AND BLOOD MOUNTAIN SHELTER.

&&

LAT...LON 3493 8358 3488 8365 3482 8365 3480 8367
      3477 8363 3475 8362 3465 8365 3454 8362
      3464 8421 3466 8423 3467 8424 3494 8422
      3500 8378 3499 8358
TIME...MOT...LOC 1829Z 282DEG 31KT 3471 8411
Special weather statement, Jun 24, 1:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT FRI JUN 24 2011

GAZ001>005-241930-
250 PM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN WHITFIELD...WALKER...MURRAY...CATOOSA AND DADE COUNTIES UNTIL 330
PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GREGORY TO WILDWOOD...MOVING EAST AT 40
MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WHITFIELD...WALKER...MURRAY...CATOOSA AND DADE COUNTIES THROUGH 330
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAKEVIEW...MORGANVILLE...WILDWOOD...NEW ENGLAND...GRAYSVILLE...FORT
OGLETHORPE...CHATTANOOGA VALLEY...FAIRVIEW...TENNGA...INDIAN
SPRINGS...CHICKAMAUGA...NOBLE...SALEM...BLUE SPRING AND BEAUMONT.

&&

LAT...LON 3499 8462 3486 8462 3469 8511 3495 8557
      3499 8522 3500 8469
TIME...MOT...LOC 1850Z 277DEG 33KT 3499 8477 3498 8510
          3493 8537

The radar

The Atlanta radar (KFFC), 141 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail, 4 lightning. Local standard time, as filed.

Hail, Lumpkin

When
June 24, 2:10 PM EST to 2:19 PM EST
Where
Lumpkin County, 1 mi NW of Dahlonega to 4 mi ESE of Dahlonega
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.540, -83.992

The Lumpkin County Emergency Management Director relayed reports of a brief period of quarter-sized hail just northwest of Dahlonega, with mostly nickel-sized hail on the north and northeast side of Dahlonega. The public observed nickel-sized hail between Dahlonega and Garland in the southeast part of the county. There was also one tree down on Longbranch Road at GA 115W.

Thunderstorm Wind, Gilmer

When
June 24, 2:17 PM EST to 2:20 PM EST
Where
Gilmer County, 1 mi NW of Cherry Log to 1 mi SE of Cherry Log
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.790, -84.392

The Gilmer County Emergency Management Director reported that up to seven trees were down in the northeast part of the county near Cherry Log.

Hail, Gilmer

When
June 24, 2:28 PM EST to 2:47 PM EST
Where
Gilmer County, Cherry Log to Pisgah
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.780, -84.380

The Gilmer County Emergency Management Director reported that penny-sized hail fell across the northeast part of the county between Cherry Log and Pisgah.

Thunderstorm Wind, Catoosa

When
June 24, 2:33 PM EST to 2:38 PM EST
Where
Catoosa County, Ft Oglethorpe to Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.950, -85.270

The Catoosa County 911 Center reported that about six trees and power lines were down in the northwest part of the county near Fort Oglethorpe.

Hail, Catoosa

When
June 24, 2:33 PM EST to 2:40 PM EST
Where
Catoosa County, Indian Springs to Ringgold
Measured
0.88 in hail
Reported by
Public
Coordinates
34.950, -85.170

The public observed nickle-sized hail near Ringgold.

Thunderstorm Wind, Walker

When
June 24, 2:43 PM EST to 2:47 PM EST
Where
Walker County, 4 mi WSW of Fairview to 1 mi N of Chickamauga
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.928, -85.365

The Walker County 911 Center reported that up to five trees and one power line were down just north of Chickamauga in northern Walker county.

Thunderstorm Wind, Dade

When
June 24, 3:10 PM EST to 3:15 PM EST
Where
Dade County, Cole City to Trenton
Measured
47 kt (54 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.950, -85.570

The Dade County 911 Center reported that up to five trees were down in the Poplar Springs Road area.

Thunderstorm Wind, Gilmer

When
June 24, 3:30 PM EST to 3:45 PM EST
Where
Gilmer County, 6 mi NW of Ellijay to Cartecay
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.761, -84.555

The Gilmer County Emergency Management Director reported that four trees were blown down from another round of thunderstorms. The first thunderstorm was an isolated cell that only affected the northeast part of the county. The second area of thunderstorm activity was a line that moved across the entire county from northwest to southeast.

Lightning, Whitfield

When
June 24, 3:32 PM EST
Where
Whitfield County, 0.41 mi W of Toonnerville
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.870, -84.887

The Whitfield County Emergency Management Director reported that a commercial structure on Beaverdale Road was set on fire by lightning. No specific details regarding damages were provided.

Thunderstorm Wind, Floyd

When
June 24, 4:07 PM EST to 4:47 PM EST
Where
Floyd County, Armuchee to 6 mi ESE of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.370, -85.170

The Floyd County 911 Center reported that at least nine trees were down across the county, mainly just southwest of Rome.

Hail, Floyd

When
June 24, 4:51 PM EST to 4:57 PM EST
Where
Floyd County, 2 mi SW of Lindale to 5 mi SSE of Lindale
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.160, -85.205

The Floyd County Emergency Management Director observed penny-sized hail just south of Lindale near Silver Creek.

Hail, Cobb

When
June 24, 4:55 PM EST to 5:00 PM EST
Where
Cobb County, 0.5 mi N of Acworth to 1.7 mi N of Kennesaw
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.087, -84.670

The Cobb County Emergency Management Director reported penny-sized hail near Acworth.

Thunderstorm Wind, Cherokee

When
June 24, 5:01 PM EST to 5:07 PM EST
Where
Cherokee County, 2 mi W of Oak Grove to 3 mi W of Woodstock
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.080, -84.655

The Cherokee County Emergency Management Director reported that three trees were down in the far southwestern portion of the county.

Thunderstorm Wind, Douglas

When
June 24, 5:12 PM EST to 5:13 PM EST
Where
Douglas County, 1.15 mi WNW of Midway
Measured
36 kt (41 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.754, -84.719

The Douglas County Emergency Management Director reported that a tree was blown down onto a home on Cherokee Drive in Douglasville.

Thunderstorm Wind, Cobb

When
June 24, 5:20 PM EST to 5:25 PM EST
Where
Cobb County, 5 mi NE of (Mge)dobbins Afb Mar to Mt Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.951, -84.438

An off duty meteorologist reported that several large trees were down in a small area in the northeast part of Cobb county, approximately five miles northeast of Dobbins Air Force Base.

Hail, Fulton

When
June 24, 5:25 PM EST to 5:28 PM EST
Where
Fulton County, 0.76 mi NNW of Atlanta to 0.43 mi ENE of Atlanta
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.780, -84.405

The Emergency Manager for the Georgia Institute of Technology observed penny-sized hail on the Georgia Tech Campus.

Hail, Haralson

When
June 24, 5:26 PM EST to 5:47 PM EST
Where
Haralson County, 1.34 mi WSW of Poplar Springs to Buchanan
Measured
1 in hail
Reported by
Public
Coordinates
33.790, -85.300

The public observed quarter-sized hail on Jacksonville Road north of Tallapoosa and west of Buchanan. WSR-88D radar data suggests that similar-sized hail likely continued to the northeast and toward Buchanan.

Hail, Clarke

When
June 24, 5:33 PM EST to 5:37 PM EST
Where
Clarke County, 1.8 mi E of Athens to Winterville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.950, -83.349

The public observed penny-sized hail on the east side of Athens.

Thunderstorm Wind, Douglas

When
June 24, 6:08 PM EST
Where
Douglas County, Chapel Hill
Measured
36 kt (41 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
33.680, -84.720

The Douglas County 911 Center reported that a tree fell on a vehicle on Bomar Road in Chapel Hill.

Thunderstorm Wind, Carroll

When
June 24, 6:32 PM EST to 7:11 PM EST
Where
Carroll County, 8.5 mi WNW of Bowdon to 7 mi ESE of Carrollton
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
33.577, -85.386

The Carroll County 911 Center reported that at least 10 trees were down across the county.

Hail, Coweta

When
June 24, 6:40 PM EST to 6:55 PM EST
Where
Coweta County, Thomas Xrds to 4 mi SE of Thomas Xrds
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.400, -84.680

An amateur radio operator relayed a report of intermittent penny-sized hail from the Thomas Crossroads area.

Lightning, Coweta

When
June 24, 6:41 PM EST
Where
Coweta County, Newnan
Property damage
$1,000
Reported by
County Official
Coordinates
33.370, -84.800

The Coweta County 911 Center reported that a power pole was struck and taken out by a lightning strike.

Lightning, Coweta

When
June 24, 6:49 PM EST
Where
Coweta County, Sharpsburg
Property damage
$1,000
Reported by
County Official
Coordinates
33.330, -84.650

The Coweta County 911 Center reported that a home in Sharpsburg was struck by lightning. No fire ensued and damages were minor.

Thunderstorm Wind, Coweta

When
June 24, 7:12 PM EST to 7:48 PM EST
Where
Coweta County, Roscoe to Sharpsburg
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.500, -84.820

The Coweta County 911 Center reported that at least 11 trees were down across the county.

Lightning, Fayette

When
June 24, 7:19 PM EST
Where
Fayette County, 1.37 mi WNW of Fytville McCombs Arp
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.385, -84.493

The Fayette County Emergency Manager reported that lightning struck a large home on Isleworth Way in Whitewater Creek Estates on the south side of Fayetteville. The structure suffered extensive damage from the resulting fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327743, 327816, 327821, 327808, 327810, 327814, 327811, 327820, 327815, 327823, 327833, 327859, 327836, 327849, 330188, 327852, 327844, 327858, 327855, 327840, 327860, 327837, 327856, 327853, 330191.